Lake Huron, 2025

Marine Thunderstorm Winds in Lake Huron, March 30, 2025

March 30, 2025 · NWS DTX · 2 events in 2 counties and zones

Thunderstorms moving through southern lake Huron produced wind gusts around 35 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through southern lake Huron produced wind gusts around 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 30, 5:10 PM EST, 2 hours 9 minutes earlier. Its key messages:

  • * Potential for severe weather exists between 6 and 10 pm this evening. There is an Enhanced Risk (3/5) of severe thunderstorms south of a line from Saginaw to Cass City, with a Slight Risk (2/5) north of this line. Damaging winds, large hail, heavy rainfall, and an isolated tornado are all possible. * High temperatures mostly in the 40s for Monday into Tuesday before the next round of warmer weather with showers and thunderstorms returns Wednesday.
Area forecast discussion, Mar 30, 5:10 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
610 PM EDT Sun Mar 30 2025

.KEY MESSAGES...

* Potential for severe weather exists between 6 and 10 pm this
  evening. There is an Enhanced Risk (3/5) of severe thunderstorms
  south of a line from Saginaw to Cass City, with a Slight Risk
  (2/5) north of this line. Damaging winds, large hail, heavy
  rainfall, and an isolated tornado are all possible.

* High temperatures mostly in the 40s for Monday into Tuesday before
  the next round of warmer weather with showers and thunderstorms
  returns Wednesday.

&&

.AVIATION...

Linear thunderstorm complex will track across the terminal in the 23
to 01Z time frame, with some weakening not expected until the line
gets well east of the terminals. Upstream observations indicate
strong/severe wind gusts along this line of convection (> 45 knots).
The upscale growth of the complex has also led to an apparent wake
low. This is resulting in gusty west-southwest winds across northern
Illinois and may impact the metro Detroit area later this evening.
With some fluctuation in ceilings expected in the wake of this
thunderstorm complex, low level moisture (MVFR based clouds are
forecast to rotate back across Se Mi overnight in the wake of the low
pressure system driving this convection.

.DTW THRESHOLD PROBABILITIES...

* High in thunderstorms this evening.

* High in ceilings aob 5000 feet tonight and Monday.

&&

.PREV DISCUSSION...
Issued at 311 PM EDT Sun Mar 30 2025

DISCUSSION...

Severe weather threat window remains 6 to 10 pm this evening.
Convective initiation and organization underway as expected across
eastern IL, within an axis of weak to moderate instability derived
within a greater corridor of pre-cold frontal clearing. To the
extent this clearing arrives locally remains somewhat uncertain
given pockets of cloud debris still embedded within this warm
sector, but a noteworthy period of low level moisture advection
/lower 60s dewpoints/ as temperatures continue to moderate will
contribute to steady boundary layer destabilization by early this
evening. MLCAPE values ranging from 700 to 1300 j/kg still projected
by hi res model guidance, with upwards of 200 j/kg across the lowest
3 km. Inbound activity likely to maintain a linear mode with
clusters of higher magnitude updrafts as the shear vector becomes
increasingly parallel to the governing forced ascent along the
advancing boundary. Damaging wind gust potential highlighted as the
greatest threat within the expansive SPC enhanced risk under this
environment. A tornado risk does exist noting maintenance of a
slightly veered profile with height and accompanying increase in
adequate SRH. Potential exists for the warm front to stall over the
Saginaw valley and northern thumb, so any intersection of incoming
activity with this feature could offer a heightened risk for
updrafts to quickly attain greater structure and rotate.

Cold frontal passage brings a swift end to the convective threat by
02z, with lingering potential for light shower production through
the latter half of the night as the trailing mid level trough pivots
through. This occurs within a gusty post-frontal west to northwest
wind, as ensuing cold air advection increases in magnitude. Peak
gusts reaching 30 to 35 mph. Airmass change completes heading into
Monday as low level thermal troughing takes residence within a
broader region of mid level troughing. The timing and magnitude of
the advective process will effectively minimize the diurnal recovery
in temperature Monday, placing a ceiling for highs at low to mid
40s. Stretch of dry and stable conditions exist Tuesday as high
pressure builds across the northern great lakes. Full insolation
potential given the profile, but with low level flow holding out of
a cold northeasterly direction. This ensures seasonably cool
conditions prevail again Tuesday.

Yet another dynamic mid level wave of central pacific origin
projected to strengthen while ejecting northeast out of the plains
Wednesday. Expansive corridor of warm air advection along the
downstream flank will initiate deeper moisture advection with the
northward advancing warm frontal slope. Inbound arrival set locally
for early Wednesday, bringing a good chance of rain with the
possibility for elevated thunder given quality of the theta-e
advection. Steady late day/evening boundary layer destabilization as
the warm sector makes greater inroads will lead to a thermodynamic
environment not unlike today, as temps peak in the 60s and dewpoints
approach this mark. Given the underlying wind field currently
projected, this again brings potential for a higher magnitude
convective episode to emerge along an attendant cold front/trough.
Depending on pace and positioning of the frontal zone relative to
the upper level dynamics, possibility for axis of heavy rainfall
also exists. Prevailing mid level southwest flow left behind in the
wake of the system maintains milder conditions through the end of
the week.

MARINE...

Warm frontal boundary currently over the northern Thumb continues to
gradually lift north in response to low pressure reaching the western
Great Lakes. The warmer, moist airmass behind this front is
supportive of areas of fog development with webcams near Port Huron
showing patchy fog post frontal passage. This low will drive a cold
front across the region this evening as the low center tracks
directly over Lake Huron. A line of thunderstorms likely develops in
advance of this front, tracking through the central and southern
Great Lakes between roughly 6pm and midnight. Storms may be severe,
particularly over waters south of Port Austin, where the main hazard
is strong gusts in excess of 34kts and frequent lightning.
Secondary, lesser chance, hazards are hail and an isolated tornadic
waterspout. Colder northwest flow then redevelops by Monday
following the passage of the low/cold front tonight. Given the low
rapidly pushes into eastern Canada, a weakening gradient over the
central Great Lakes is expected to keep NW gusts below 30kts. This
does lead to larger waves around the Thumb nearshore waters with
Small Craft Advisories up through Tuesday morning. High pressure
builds over the region for Tuesday bringing drier conditions and
lighter winds.

HYDROLOGY...

An area of showers and thunderstorms will expand across the area
this evening. Potential exists for locally heavy rainfall within the
strongest and most persistent storms. Rainfall totals from one
quarter to one half inch possible. Minor ponding of water of prone
areas along with rises on area creeks and stream are possible.
Rainfall tapers off quickly as a cold front moves across the area
overnight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...Small Craft Advisory from 8 AM Monday to 4 PM EDT Tuesday for
     LHZ421-441.

     Small Craft Advisory from 2 PM Monday to 4 PM EDT Tuesday for
     LHZ442-443.

Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....SC
DISCUSSION...MR
MARINE.......KDK
HYDROLOGY....MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Mar 30, 3:08 PM EST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
408 PM EDT Sun Mar 30 2025

MIZ047>049-053>055-060>063-068>070-075-076-082-083-312015-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
408 PM EDT Sun Mar 30 2025

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Tonight

A line or broken line of thunderstorms moving generally west to east
at around 50 mph will bring potential for severe weather between 6
pm and 10 pm. There is an Enhanced Risk (3/5) for severe weather
south of a line from Saginaw to Cass City, with a Slight Risk (2/5)
for areas to the north with potential for damaging wind gusts, large
hail, isolated tornadoes, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another strong low pressure system across the Midwest brings
potential for heavy rainfall and severe thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-312015-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
408 PM EDT Sun Mar 30 2025

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

A line or broken line of thunderstorms moving generally west to east
at around 50 mph will bring potential for severe weather between 6
pm and 10 pm. There is an Enhanced Risk (3/5) for severe weather
south of a line from Saginaw to Cass City, with a Slight Risk (2/5)
for areas to the north with potential for damaging wind gusts, large
hail, isolated tornadoes, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another strong low pressure system across the Midwest brings
potential for heavy rainfall and severe thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

In the hours before

Local storm report, Mar 30, 6:12 PM EST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
712 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     Tstm Wnd Gst     Willow Run Airport      42.24N  83.53W
03/30/2025  M63 mph          Wayne              MI   ASOS

&&

Event Number DTX2500385

KDK
Local storm report, Mar 30, 6:21 PM EST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
721 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     Tstm Wnd Dmg     4 S Delhi Mills         42.27N  83.83W
03/30/2025                   Washtenaw          MI   Trained Spotter

            2 foot diameter tree down near Liberty and Dornoch Rds.

0654 PM     Tstm Wnd Gst     2 NE Ann Arbor          42.29N  83.71W
03/30/2025  E65 mph          Washtenaw          MI   Trained Spotter

            Estimated wind gusts with pea to half inch sized hail

0709 PM     Tstm Wnd Gst     Flint Bishop Intl Airpo 42.97N  83.75W
03/30/2025  M61 mph          Genesee            MI   ASOS

0717 PM     Tstm Wnd Gst     Detroit Metro Intl Airp 42.23N  83.33W
03/30/2025  M63 mph          Wayne              MI   ASOS

&&

Event Number DTX2500386
Event Number DTX2500387
Event Number DTX2500388
Event Number DTX2500389

KDK
Local storm report, Mar 30, 6:25 PM EST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
725 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     Tstm Wnd Gst     3 S Flint               42.98N  83.68W
03/30/2025  M67 mph          Genesee            MI   Broadcast Media

            Also reported quarter sized hail

&&

Event Number DTX2500390

KDK
Local storm report, Mar 30, 6:44 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
744 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     Tstm Wnd Dmg     2 S Henderson           43.06N  84.20W
03/30/2025                   Shiawassee         MI   Public

            Tree uprooted and street sign bent

0705 PM     Tstm Wnd Dmg     2 W Swartz Creek        42.98N  83.87W
03/30/2025                   Genesee            MI   Public

            Large pine snapped and partially uprooted

0711 PM     Tstm Wnd Dmg     2 S Flint               43.00N  83.70W
03/30/2025                   Genesee            MI   Public

            Pictures of damaged fencing, shredded netting, and
            snapped poles at Powers Catholic High School baseball
            fields

&&

Event Number DTX2500391
Event Number DTX2500392
Event Number DTX2500393

KDK
Local storm report, Mar 30, 7:06 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
806 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     Tstm Wnd Dmg     Durand                  42.91N  83.99W
03/30/2025                   Shiawassee         MI   Public

            Large pine uprooted and down on a garage

0705 PM     Tstm Wnd Dmg     2 NW Sumpter Township   42.16N  83.51W
03/30/2025                   Wayne              MI   Public

            Video of large tree uprooted

0744 PM     Marine Tstm Wind Peche Island Light      42.36N  82.91W
03/30/2025  M46 mph          Wayne              MI   Mesonet

0745 PM     Marine Tstm Wind 3 E Detroit             42.33N  82.98W
03/30/2025  M44 mph          LCZ423             MI   Mesonet

            Measured at Belle Isle

0755 PM     Marine Tstm Wind 1 E Grosse Point Club H 42.38N  82.89W
03/30/2025  M52 mph          LCZ460             MI   Mesonet

            Measured at Grosse Pointe Yacht Club

&&

Event Number DTX2500394
Event Number DTX2500395
Event Number DTX2500396
Event Number DTX2500397
Event Number DTX2500398

KDK
Local storm report, Mar 30, 7:17 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
817 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     Tstm Wnd Dmg     1 SE Owosso             42.99N  84.16W
03/30/2025                   Shiawassee         MI   Public

            Trees down including one partially uprooted taking the
            sidewalk with it on Broadway Av.

&&

Event Number DTX2500399

KDK

The radar

The Detroit radar (KDTX), 100 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
March 30, 7:19 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, 0.43 mi ESE of Lexington
Measured
35 kt (40 mph) measured gust
Reported by
Mesonet
Coordinates
43.267, -82.523

Marine Thunderstorm Wind, Port Austin to Harbor Beach Mi

When
March 30, 7:30 PM EST
Where
Port Austin to Harbor Beach Mi forecast zone, 0.26 mi SW of Harbor Beach
Measured
35 kt (40 mph) measured gust
Reported by
Mesonet
Coordinates
43.847, -82.643

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2025Every state in 2025This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242100, 1242101.